Hail, Pocahontas
- When
- June 6, 5:50 AM CST
- Where
- Pocahontas County, 0.69 mi N of Pocahontas
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.740, -94.670
Public reported nickel sized hail.
It was a hail- and wind-filled day across large parts of Iowa as two distinct rounds of severe weather affected the state. A remnant QLCS system moved out of the eastern Dakotas and southern Minnesota during the early morning hours, maintaining itself in a relatively ripe environment of 2000+ J/kg of MUCAPE and around 30 to 40 kts of effective shear (though fading through the morning).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
It was a hail- and wind-filled day across large parts of Iowa as two distinct rounds of severe weather affected the state. A remnant QLCS system moved out of the eastern Dakotas and southern Minnesota during the early morning hours, maintaining itself in a relatively ripe environment of 2000+ J/kg of MUCAPE and around 30 to 40 kts of effective shear (though fading through the morning). While the storms were able to maintain their vigor, sub-severe to severe hail was seen through parts of Pocahontas, Humboldt, Wright, and Calhoun Counties before they weakened and eventually subsided entirely.
Later that afternoon, as the surface boundary entered the state, storms once again fired up across the northern to north central areas of the state. The convective environment across the western half or so of the state was quite ripe with as much as 5000 to 6000 J/kg MUCAPE. Effective shear was lacking, however, with predominantly 35 kts or less existing. Hail CAPE approached 1000 J/kg and DCAPE to around 1400 J/kg respectively, indicating the potential for both severe hail and severe downdrafts even with the lackluster shear profile. Afternoon convection saw initial isolated and multi-cell clusters form with hail as the primary threat evolving into a QLCS with a primary wind threat by the mid-evening hours. In total, in excess of 50 severe hail and wind reports were received, including a 2 inch hail report and numerous reports of tree and power line damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 5:39 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Wed Jun 6 2018 .DISCUSSION.../Today through Tuesday/ Issued at 407 AM CDT Wed Jun 6 2018 Overall the pattern will change little through the valid period. There will be varied degrees of upper level ridging into the MO Valley through at least early next week when a deeper long wave trough will pass through the NW CONUS into the northern Plains finally bringing a cold frontal passage. This pattern, with anomalously high heights and moisture parameters, will bring extended, intermittent thunderstorm chances and elevated but not extreme heat and humidity. Confidence in convective details will be low with models depicting varied strengths and timing of short waves topping the ridge with little predictability of mesoscale features as well, especially outside of near term trends. The current situation has an MCS tracking through MN driven by appreciable thermodynamic and kinematic forcing from a previous short wave, which has also induced an MCV in the cluster. Outflow is just moving through Sioux Falls at 08z and will likely continue to move east across northern Iowa. This progression, and a warm front from just north of Algona to south of Waterloo, will result in low temperature confidence north today. With the thermal ridge right into this area, the sharp southern turn of isotherms/thickness into IA, and similar Corfidi vectors due to the Siouxland low level jet, suggests at least part of the MCS will clip northern IA this morning along the warm front. This is depicted by several convection allowing models /CAMs/ and resultant HREF probs and also supported by recent ESRL HRRR runs not in that ensemble. Confidence is low in how this plays out into the afternoon however. The 05z ESRL HRRR performing well now shows little re- development through 23z but other CAMs are quite bullish on re- development 18z-21z. Where this would occur is uncertain due to varied southern progressions of the outflow, but if it did occur there is certainly a conditional threat of severe weather. Most models suggest moderate to extreme instability into peak heating with MLCAPEs at or exceeding 4K j/kg. This would support a large hail threat and high values of DCAPE and 3km delta theta-e suggest an elevated wind potential as well, which seasonal pattern recognition and HREF wind probs support too. An isolated tornado cannot be ruled out either with this degree of instability, at least until the cold pool matures. Thus the current SPC Slight Risk is certainly warranted and could very well end up higher if non-ESRL HRRR runs come to pass. Confidence into tonight is not great either with cold pool driven progression to our south and west and more anchored further development along a lingering synoptic front in warm advection regime farther north into us both possible, and even a combination of both. Thursday is problematic as well with models depicting varied strengths of a short wave crossing the MO Valley: ECMWF weaker farther north and domestics stronger farther south. This low confidence in timing and location extends into the weekend too but generally nocturnal convection is more favored based on climatology/pattern and weak, messy surface flow. A severe threat, better determined in the coming days, will persist with plenty of instability available and adequate shear, especially north, closer in proximity to the westerlies. This pattern should stay in place until the aforementioned upstream amplification changes our regime. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 639 AM CDT Wed Jun 6 2018 The primary concern will be how convection affects things through the period, but confidence is low. The current NW Iowa cluster will likely affect KFOD through 15z, but otherwise confidence in regeneration and thunder is low due to outflow boundaries. Thus have only mentioned VCSH wording until confidence in timing and location increases rather than a prolonged inclusion of thunder. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 456 AM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-071000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 456 AM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered strong to severe thunderstorms are anticipated today into tonight. The main threat is likely to be large hail and damaging winds. Heavy rain is also possible with these storms today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern looks to persist Thursday into the weekend. A few severe storms are possible on Thursday and Friday where the main threat appears to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed Today and at times Thursday into the weekend. KLP
Special Weather Statement
National Weather Service Des Moines IA
459 AM CDT WED JUN 6 2018
IAZ004-005-015-061100-
Palo Alto IA-Kossuth IA-Emmet IA-
459 AM CDT WED JUN 6 2018
...Strong Storms Entering Northwest Iowa...
At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trimont Minnesota, to Okoboji, to near
Archer. Movement was southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Estherville around 520 AM CDT.
High Lake around 540 AM CDT.
Emmetsburg around 555 AM CDT.
Other locations impacted by these storms include Ayrshire, Kearney
State Park, Curlew, Graettinger, Fort Defiance State Park, Ledyard,
Lost Island Lake State Park, Lone Rock, Armstrong and Cylinder.
LAT...LON 4350 9397 4347 9397 4308 9449 4291 9483
4291 9492 4350 9491
TIME...MOT...LOC 0955Z 299DEG 28KT 4373 9469 4339 9520 4308 9581
SmallSpecial Weather Statement
National Weather Service Des Moines IA
610 AM CDT WED JUN 6 2018
IAZ005-015-023-024-061215-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
610 AM CDT WED JUN 6 2018
...Strong Storms Continue over Northwest Iowa...
At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Emmetsburg to near Truesdale.
Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pocahontas, Dakota City, Humboldt, Laurens, Rush Lake, West Bend,
Fonda, Rolfe, Whittemore, Gilmore City, Livermore, Corwith, Bode,
Mallard, Lu Verne, Renwick, Palmer, Havelock, Rutland and Cylinder.
LAT...LON 4299 9397 4281 9397 4264 9428 4264 9444
4256 9445 4256 9475 4261 9492 4292 9492
4312 9452
TIME...MOT...LOC 1110Z 289DEG 32KT 4306 9450 4275 9512
SmallThe Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 11:50 UTC.
38 hail, 21 thunderstorm wind. Local standard time, as filed.
Public reported nickel sized hail.
Public reported dime to penny sized hail.
Trained spotter reported quarter sized hail at their home.
Trained spotter reported quarter sized hail.
Trained spotter reported nickel sized hail.
Trained spotter reported lots of half inch hail with quarter sized hail now as well.
Trained spotter reported pea to nickel sized hail.
Public reported ping pong and golf ball sized hail.
Trained spotter reported nickel sized hail. Time estimated from radar.
Trained spotter reported quarter sized hail.
Broadcast media reported nickel sized hail.
Law enforcement reported quarter sized hail.
Trained spotter reported ping pong ball sized hail and still ongoing.
Trained spotter reported quarter sized hail via social media.
Trained spotter reported several oblong pieces of hail up to golf ball sized along with consistent nickel to quarter sized hail. The report came via social media.
Trained spotter reported quarter sized hail.
Trained spotter reported golf ball sized hail.
Broadcast media, KWWL, relayed a report of 2 inch hail from a viewer.
Public reported generally quarter sized hail falling in the last 5 minutes.
Trained spotter reported quarter sized hail.
Trained spotter reported penny sized hail.
Public reported tree down with winds measured at 61 mph from home weather station.
This is a delayed report. Public reported larger than quarter sized hail in Traer via multiple reports on social media including from KWWL, KCCI, KCRG.
Public reported quarter sized hail.
Trained spotter reported ping pong ball sized hail.
Public reported a few tree limbs down along with quarter sized hail.
Trained spotter reported a large tree limb down.
Ames Municipal Airport ASOS recorded a 71 mph wind gust.
Emergency manager reported tree damage on the Iowa State University campus near Osborn Drive and Bessey Hall.
Broadcast media reported tree down along Hyland Drive just west of Iowa State University campus. Time estimated from radar.
Public reported up to 65 mph wind gusts along with pea sized hail.
Trained spotter reported dime to quarter sized hail and numerous 2 to 3 inche tree branches down in the neighborhood.
Local fire department reported ping pong ball sized hail. Time estimated from radar.
Trained spotter reported dime to quarter sized hail from about 5:40 pm to 5:50 pm with winds gusting between 30 and 40 mph.
Trained spotter reported quarter sized hail had been ongoing for at least 10 min.
Trained spotter reported quarter sized hail.
Emergency manager reported an 8 inch tree limb down from an old tree between the 900 and 11 block of M Ave in Nevada.
Public reported a 76 mph wind gust that was measured by their home weather station.
Trained spotter reported golf ball sized hail.
Public reported wind damage potentially including tree limbs and power poles broken. Time is estimated from radar, and came in via the mPING application.
NWS employee reported large tree branch down just north of Alice's Road and Waterford. Time estimated from radar.
Fire department reported wind gusts to 60 mph along with half inch hail.
Emergency manager reported damage to utility poles, power lines down including high voltage lines, and debris throughout the city blocking streets. Time estimated from AWOS gusts.
Grinnell Airport AWOS recorded a 63 mph wind gust.
This is a delayed report, trained spotter reported nickel sized hail.
Public reported 2 large trees down (3 foot and 2.5 foot in diameter).
Public reported quarter sized hail via the mPING application.
Public reported half dollar sized hail via social media.
Emergency manager reported trees down in Pella.
Pella RWIS on Highway 163 recorded a 62 mph wind gust.
Emergency manager reported power lines down near Howell Station Campground on 198th Place.
Emergency manager reported tress, power lines, and some outbuildings flipped and destroyed near the intersection of Highway 92 and County Road T17.
Trained spotter reported 65 mph wind gust.
Emergency manager reported trees and power lines downed in Knoxville.
Public reported 60 mph wind gusts.
Amateur radio operator reported quarter sized hail.
Public reported nickel sized hail.
Trained spotter reported quarter sized hail.
Amateur radio reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758692, 758694, 758696, 758698, 758699, 758702, 758704, 758705, 758707, 758709, 758711, 758712, 758713, 758715, 758716, 758717, 758718, 758719, 758721, 758722, 758724, 758725, 758727, 758729, 758730, 758732, 758733, 758734, 758736, 758738, 758739, 758740, 758742, 758743, 758744, 758745, 758747, 758749, 758750, 758752, and more.